Texas, 2006

Flash Flood in Texas, August 28, 2006

August 28, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 1:22 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 28, 1:22 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT MON AUG 28 2006

.SHORT TERM...
WILL CONTINUE THE FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF
THE FORECAST AREA TONIGHT BASED ON THE BEST THETA E VALUES ALONG OLD
OUTFLOW IN SHEAR AXIS IN HIGHEST PRECIPITABLE WATERS AND UNSTABLE
AIR. REAL COLD FRONT IS SEEN ON VISIBLE SATELLITE FROM NEAR
CHILDRESS TO LUBBOCK WITH CUMULUS FIELD AND THIN LINE OF CONVECTION
DEVELOPING. HAVE DECIDED TO DROP THE WATCH FOR SOUTHEAST NEW MEXICO
AND THE NORTHERN PERMIAN BASIN TONIGHT AS DON/T THINK CONVECTION
WILL BE WIDESPREAD ENOUGH GIVEN LACK OF STRONG LOW LEVEL
CONVERGENCE ON SUBSIDENT SIDE OF SHEAR AXIS IN REGION OF SHALLOWER
MOISTURE. TAPERED THE QPF GRID FROM NORTH TO SOUTH ACCORDINGLY. NO
OTHER CHANGES.

.LONG TERM...
STRONG MID LEVEL SHRTWV TROF PASSING E INTO MIDWEST WILL HELP TO
PUSH FRONT FARTHER S...WHILE ASSOCD MID LEVEL WLY FLOW WILL DEVELOP
S THRU THE PB. THIS WILL CONTINUE TO PUSH 85H-5H THETA-E RIDGE AXIS
S. AS SUCH THERE WILL BE A RATHER SHARP GRADIENT ASSOCD WITH POPS AS
THEY DROP QUICKLY TO THE N. 5H HEIGHT FALLS AND FRONT WILL MAINTAIN
BLO NORMAL TEMPS ACRS NRN HALF CWFA...WHILE RAIN COOLED AIR AND
CLOUDS KEEP TEMPS DOWN IN THE TRANS PECOS. APPEARS THAT THERE WON/T
BE TOO MUCH LEFT OF MID LEVEL SHEAR AXIS TUE AND SOME DISAGREEMENT
IN PLACEMENT OF INSTABILITY AXIS BTWN NAM/GFS. STILL EXPECT THAT
PRESENCE OF FRONT/SB INSTABILITY/ELEVATED HEAT SOURCES/MSTR WILL
SUFFICIENT FOR HIGH END SCT/LOW END LIKELY POPS. ATTP ANTICIPATE
THAT FLASH FLOOD WATCH WILL HAVE A GOOD CHANCE TO BE EXTENDED INTO
TUE S OF PECOS RIVER AS STEERING WINDS REMAIN LESS THAN 10KTS AND
PW/S ABOVE 1.5. LOWER THETA-E AIR WILL SPREAD S THRU PB WITH NARROW
THETA-E RIDGING LIKELY TO HOLD INVOF RIO GRANDE INTO WED. LOW END
POPS AT BEST MOST OF CWFA BY THUR. WILL WATCH FOR INCREASED
POTENTIAL FOR STORMS TO MOVE E OUT OF NM INTO NW CWFA THUR AS HIER
MSTR/INSTABILITY AND WLY STEERING FLOW DEVELOPS. OTHERWISE TEMPS
WILL TREND UP AS ATMOSPHERE BEGINS TO RECOVER FROM RAINS.
INTERESTING TO SEE HOW GFS KEEPS A SWD POSITION OF SUBTROPICAL RIDGE
WHILE AMPLIFYING MID LEVEL WLY FLOW FRI AS SHRTWV TROF MOVES INTO
NRN HIGH PLAINS. AS LEE TROF DEVELOPS THERMAL RIDGING INCREASES WITH
WARMER TEMPS INTO FRI. FRONT WILL PUSH S THRU W TX PLAINS SAT AND
FCST WILL REFLECT ASSOCD COOLING AND INCREASED WINDS WITH
RESPECTABLE MSL PRESSURE GRADIENT. GFS SUGGEST LOW LEVEL MSTR
POOLING ALONG FRONT SAT PM AND WILL KEEP MENTION OF TSTMS IN FCST.
WITH FRONT ACRS S SUN FOCUS WILL BE IN PLACE FOR SB INSTABILITY TO
GATHER AND WILL CONTINUE WITH TOKEN 20% POPS.

&&

.HYDROLOGY...
COORDINATED WITH RFC TODAY ON POTENTIAL FOR FLOODING PROBLEMS ALONG
THE RIO GRANDE. CURRENTLY LEVELS ARE NEAR ACTION STAGE AT SEVERAL
LOCATION FROM CANDELARIA TO PRESIDIO 5SE. CONCERN FOR NEXT 48HRS IS
ORIENTATION OF THETA-E RIDGE NEAR RIO GRANDE WITH FRONT IN THE AREA
AND POTENTIAL FOR MCS DEVELOPING ACRS THE AREA...ESPECIALLY THE RIO
CONCHOS BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  84  65  87 /  30  30  20  10
CARLSBAD NM                64  84  65  89 /  30  40  40  20
DRYDEN TX                  70  88  70  87 /  70  60  50  40
FORT STOCKTON TX           65  82  66  88 /  60  50  50  30
GUADALUPE PASS TX          58  77  61  83 /  40  50  50  30
HOBBS NM                   63  84  66  88 /  30  30  20  20
MARFA TX                   58  78  56  80 /  60  60  50  40
MIDLAND INTL AIRPORT TX    64  86  67  87 /  40  30  20  20
ODESSA TX                  65  86  68  88 /  40  30  20  20
WINK TX                    66  88  69  93 /  40  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GLASSCOCK...LOVING...MARFA PLATEAU...
     MIDLAND...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

&&
Hazardous weather outlook, Aug 28, 1:53 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON AUG 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
253 PM CDT MON AUG 28 2006 /153 PM MDT MON AUG 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
EVENING AND OVERNIGHT ACROSS THE REGION. THE MOST WIDESPREAD
AND HEAVIEST RAINFALL IS EXPECTED SOUTH OF THE PECOS RIVER
ACROSS THE SOUTHERN PERMIAN BASIN...LOWER TRANS PECOS REGION
AND THE DAVIS MOUNTAINS. RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR MAY RESULT IN FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 50 MPH
AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL CONTINUE
TUESDAY AND WEDNESDAY MAINLY SOUTH OF THE PECOS RIVER IN SOUTHWEST
TEXAS. IN ADDITION FLOODING ALONG THE RIO GRANDE RIVER WILL ALSO
BE A CONCERN TUESDAY AND WEDNESDAY. FLOODING OF ARROYOS...DRAWS...
AND OTHER LOW LYING AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
OFFICIALS AND THOSE WITH INTERESTS ALONG THE RIO GRANDE RIVER
SHOULD REMAIN ABREAST OF THE LATEST WEATHER AND RIVER INFORMATION
THROUGH WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 34 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
August 28, 2:34 PM CST to 3:00 PM CST
Where
Ector County, Odessa
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

The intersection of Dixie Boulevard and 42nd Street and the intersection of Dixie Boulevard and 46th Street were both flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525117.